Missouri, 2003

Damaging Wind in Missouri, August 26, 2003

August 26, 2003 · NWS SGF · 1 event in 1 county or zone

Law enforcement officials observed a few trees downed from thunderstorm wind gusts near the community of Highlandville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Law enforcement officials observed a few trees downed from thunderstorm wind gusts near the community of Highlandville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 26, 1:00 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 26, 1:00 PM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CDT TUE AUG 26 2003

.DISCUSSION...
MAIN PROBLEMS THIS PACKAGE WILL BE TEMPERATURES AND CHANCES FOR
DIURNAL SHOWERS IN NEAR TERM...AND THEN MOVEMENT OF COLD FRONT AT
END OF NEAR TERM INTO EXTENDED WITH INCREASED CHANCES FOR
PRECIPITATION. MODELS ARE IN GENERAL AGREEMENT IN TRANSITION OF
UPPER AIR PATTERN WITH 500MB RIDGE OVER SRN HALF OF U.S. AND N INTO
ROCKY MOUTAINS BREAKING DOWN BY 48HRS WITH MAIN BAND OF WESTERLIES
MOVING S ACROSS NORTHERN TIER STATES. SERIES OF S/WVS ACROSS
CENTRAL U.S WILL ALLOW COLD FRONT TO PENETRATE AS FAR S AS MO-AR
BORDER RGN BY FRIDAY EVENING AS SURFACE HIGH PRESSURE BUILDS INTO N
CENTRAL STATES. PWS INCREASE ACROSS FA TO NEAR 2 IN. BY 00Z WED AND
VISIBLE SAT PIX SHOWING CU DEVELOPMENT OVER REGION AND ISOLATED AFTN
TSRA OVER OZARKS POSSIBLE.

MODEL TEMPS IN GOOD AGREEMENT IN NEAR TERM AND MADE ONLY SLIGHT
TWEAKS. WILL KEEP HEAT ADVSY GOING IN NORTHERN AND WESTERN ZONES PER
PREVIOUS FORECASTS AS MAXES BOTH WED AND THU SHOULD BE WARM ENOUGH
WITH INCREASING RH TO MEET CRITERIA.

WITH COLD FRONT MOVING INTO SOUTHERN FA AND STALLING OVER WEEKEND
HAVE EXTENDED POPS THROUGH SATURDAY. LOWERED MAX TEMPS FOR FRIDAY
DUE TO INCREASED CLOUDS AND PRECIPITATION. THINK GFS OVERDOING QPF
FOR WEEKEND BUT WAVE FORMING ON FRONT WILL KEEP CHANCES FOR
PRECIPITATION OVER REGION THROUGH SATURDAY NIGHT.

MRF BRINGS COOL CANADIAN HIGH PRESSURE DOWN INTO CENTRAL PLAINS BY
SUNDAY WITH WELCOME BREAK IN HEAT. TEMPS SHOULD BE BELOW NORMAL FROM
LATE WEEKEND THROUGH END OF EXTENDED.

&&

.SGF...
MO...HEAT ADVISORY THROUGH THURSDAY NORTH & WEST OF THE OZARK
PLATEAU.
KS...HEAT ADVISORY THROUGH THURSDAY.

LSX/WDB
Hazardous weather outlook, Aug 26, 12:30 PM CST, 4 hours 13 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 PM CDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAT INDICES RANGING FROM 105 TO 110 DEGREES.

  ISOLATED THUNDERSTORMS CONTAINING WIND GUSTS IN EXCESS OF 60 MPH
  AND FREQUENT CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  HEAT:  ALONG THE KANSAS AND MISSOURI BORDER AND INTO CENTRAL
         MISSOURI THIS AFTERNOON.

  THUNDERSTORMS:  AREAWIDE THROUGH 900 PM.

  DISCUSSION:

  ONCE AGAIN...AFTERNOON HIGHS WILL RANGE FROM 98 TO 103 DEGREES
  ALONG AND NORTHWEST OF A LINE FROM ANDERSON TO GREENFIELD TO
  HERMITAGE TO VICHY.  THE INTENSE HEAT COMBINED WITH MODEST HUMIDITY
  VALUES WILL RAISE HEAT INDICES TO 105 TO 110 DEGREES THIS
  AFTERNOON.

  THE INTENSE HEAT IN CONJUNCTION WITH INCREASING UPPER LEVEL
  MOISTURE WILL LEAD TO AN UNSTABLE ATMOSPHERE THIS AFTERNOON.
  IN RESPONSE...ISOLATED SHOWERS AND THUNDERSTORMS ARE
  EXPECTED TO DEVELOP AND LINGER INTO THE EVENING HOURS.
  A FEW OF THESE STORMS MAY ACQUIRE SEVERE CHARACTERISTICS...
  IN THE FORM OF STRONG DOWNBURST WINDS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN ON
  WEDNESDAY AFTERNOON.  SOME OF THESE STORMS MAY BECOME SEVERE
  CONTAINING STRONG WIND GUSTS AND FREQUENT CLOUD TO GROUND
  LIGHTNING.

  ON WEDNESDAY AND THURSDAY AFTERNOONS...THE HEAT WILL CONTINUE TO
  BE A CONCERN WITH HEAT INDICES RANGING FROM 105 TO 110 OVER
  EXTREME SOUTHEAST KANSAS AND INTO CENTRAL MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE PULSE LIKE NATURE OF THE EXPECTED STORMS THIS
  AFTERNOON...SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

TERRY

In the hours before

Local storm report, Aug 26, 2:59 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
359 PM CDT TUE AUG 26 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    AVA                       MO   WIND DAMAGE
08/26/03   DOUGLAS                        POWERLINES DOWN. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.
Local storm report, Aug 26, 3:40 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
440 PM CDT TUE AUG 26 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    AVA                       MO   .75 INCH HAIL
08/26/03   DOUGLAS                        REPORT RECEIVED AT 405
                                          PM. REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.

0432 PM    2 S POWELL                MO   WIND DAMAGE
08/26/03   MCDONALD                       NUMEROUS TREES DOWN.
                                          REPORTED BY SHERIFFS
                                          OFFICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Christian

When
August 26, 4:43 PM CST
Where
Christian County, Highlandville
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.933, -93.283

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333566.